Join 3,501 readers in helping fund MetaFilter (Hide)


Is Doxycycline A Bad Idea?
December 15, 2006 3:57 PM   Subscribe

Doxycycline used for eye surface repair: Safe? Worth it?

I have severe dry eye symptoms and light sensitivities. I saw an ophthalmologist this morning who is a cornea specialist. He gave me some drops to use, but he also wants me to try taking 100 MG of doxycycline twice daily for six weeks to see if it helps increase tear and oil production in my eyes (I may be a little bit off but that's the gist of what I gathered).

My wifey believes antibiotics should be used as a distant last resort, and is very skeptical of me using a broad-spectrum antibiotic for that long.

Is the wifey overreacting?
Should I give the pills a try?
Also, is 100 MG of doxycycline a sub-anti-microbal dose?
Have you had positive or negative experiences using doxycycline for eye surface repair?

Thanks in advance, hive mind.
posted by blahtsk to Health & Fitness (12 answers total)
 
The usual dose for doxycycline, as an antibiotic, is 100mg/day. So no, your dose is not lesser than would be prescribed for antimicrobial reasons.

What is the basis of your wife's belief that antibiotics should be a last resort? I absolutely agree that antibiotics shouldn't be prescribed needlessly. Over-prescription of antibiotics contributes to the rise resistant bacteria, which are a major public health problem. So, when a child has the flu virus, there's no reason to give them antibiotics, no matter how much a parent may demand them.

This is a very different situation, though. You're not interested in the antibiotic effects of the drug - you're interested in the fact that it inhibits certain proteins on the surface of your own cells. This is a very legitimate reason to take the drugs, and to deprive yourself of potentially helpful treatment would be foolish. The potential gain to your own health is much greater than any small detrimental effects on society that you may have.
posted by chrisamiller at 5:40 PM on December 15, 2006


Give it a shot - the guy has an MD for a reason, after all. And although IANAD, doxycycline is in the tetracycline group. Other tetracyclines tend to be used for things like acne treatment. Basically, (and Wikipedia confirms this) they aren't all that useful for general infections because resistance to them is so common, so they tend to be used for specific things - again, acne treatment is the obvious example; apparently this is another.

BTW, when you're done with the course, if you have any left, it's probably a good idea to pitch them. Most antibiotics lose their potency when they expire, but I believe tetracycline becomes toxic.
posted by spaceman_spiff at 5:40 PM on December 15, 2006


Yes, she is. IANAD, but I *am* a certified medication administrator (although this isn't medical advice, blah blah).

100mg doses are routinely used for prophylactic purposes. I wouldn't worry *at all* about taking such a dose for 6 weeks. Or for that matter, 6 months.

Just wondering, why is your wife so against antibiotics?
posted by drleary at 5:43 PM on December 15, 2006


I took doxycycline for ~8 weeks as a malarial prophylactic travelling in India. No problem whatsoever.
posted by The Michael The at 5:50 PM on December 15, 2006


the drug class to which doxy belongs includes minocycline, and also tetracycline. There has been a longstanding contention that the class has anti-inflammatory properties in addition to antimicrobial. You might research the role of minocycline in the treatment of rheumatoid arthritis.
posted by docpops at 6:11 PM on December 15, 2006


I have had three or four episodes of similar corneal irritation problems, related to a long-term (decades-long) condition of rosacea. I was given the same prescription, for anti-inflammatory purposes although it has also helped to clear up a supposedly unrelated skin condition. The ophthalmologist told me that the Doxy could be taken regularly for a long period without much concern for side-effects with the exception of a mild light sensitivity and susceptibility to sunburn with signficant sun exposure.

I took it for a while, then stopped. The problem recurred some months later. I took it for a while, then stopped. The problem recurred again some months later. Then I started taking it daily (100 mg) and I don't plan to stop.

At one point, several of us in the house were taking 100 mg doses of Doxy. My daughter, for acne, my dog, for an eye infection, and me. I took to calling it my "dog pill".
posted by yclipse at 6:58 PM on December 15, 2006


I'm an internist with very dry eyes. I'll second what docpops said above--your ophthalmologist (I call 'em "eye dentists") is using doxycycline for its anti-inflammatory properties. I've never heard of it being used for dry eye but it doesn't sound crazy.

Last year I tried tear duct plugs. I got the temporary collagen ones that desolve away in 24-48 hours. It was paradise. I intend to get the nondissolving silicone ones; just haven't gotten around to it yet (and haven't researched the safety of it yet either, I should add).

I found this article:
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?db=pubmed&cmd=Retrieve&dopt=AbstractPlus&list_uids=14962426&itool=iconabstr&query_hl=1&itool=pubmed_docsum
posted by neuron at 8:42 PM on December 15, 2006


I've been on doxycycline for almost three years now for acne - I know it sounds like a ridiculous amount of time, but it's still effective, and the side effects are worth it. Antibiotics are prescribed unnecessarily, but this is not one of those cases.

And I hate to be the one to say it, but unless your wifey is a doctor, why would you ever listen to her over someone who has had at least four years of medical training and possibly double that, plus years of on the job experience?
posted by awesomebrad at 10:24 PM on December 15, 2006


Thank you SO MUCH for all the great info and advice.

Just for those wondering, she's against excessive antibiotic prescription for pretty much the same reasons ChrisAMiller points out. I think she's just distrustful of Western doctors from her own past experience, and is just worried about me.

Anyway thanks again.
posted by blahtsk at 10:34 PM on December 15, 2006


When used orally, doxycycline may have an effect on normal gut flora and can lead to an overgrowth of Clostridium difficile resulting in pseudomembranous colitis.

From this website.

C. difficile-induced diarrhea can be a fairly serious illness, especially if you contract one of the recently emerged more virulent strains causing so much trouble in Britain right now, but probiotic supplements, which probably ought to include saccharomyces boullardii and lactobacillus, have been shown to have protective effects.
posted by jamjam at 11:06 PM on December 15, 2006


I've been off and on similar doses of doxycycline for around 5 years as part of post treatment for jaw surgery. It's a very mild sort of antibiotic which is more for prevention than cure.
posted by Orrorin at 1:34 AM on December 16, 2006


I just finished a 2 week course of doxycycline for possible Lyme disease, and it made me unbelievably nauseated. Make sure you eat plenty of food with your pill.
posted by nekton at 9:17 AM on December 17, 2006


« Older Should I dumb down my resume?...   |  Free + easy hosting for a few ... Newer »
This thread is closed to new comments.